Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS Jackson, MS

July 16, 2004Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 16, 2004, 11:57 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 11:57 AM CDT (16:57 UTC)
Expired
Jul 16, 2004, 1:55 PM CDT
In force
118 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3409 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 161657
FFWJAN
MSC035-073-161855-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1157 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 155 PM CDT

* AT 1157 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER HATTIESBURG...MOVING
  EAST AT 10 MPH.

RADAR ESTIMATED RAINFALL RATES NEAR 2 INCHES PER HOUR POSSIBLE FROM 
THESE STORMS. AS THESE STORMS MOVE SLOWLY EAST SOUTHEAST...2 TO 3 
INCHES OF RAIN WILL BE POSSIBLE.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3141 8947 3119 8947 3112 8916 3141 8916

$$
1 follow-up statement
000 
WGUS74 KJAN 161833
FFSJAN
MSC035-073-161930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT FRI JUL 16 2004

FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...

FORREST COUNTY IN SOUTHEAST MISSISSIPPI
LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

AT 130 PM THE THUNDERSTORMS WITH HEAVY RAINS THAT COULD CAUSE SOME LOCALIZED
FLOODING IN FORREST AND LAMAR COUNTIES HAVE WEAKENED AND MOVED EAST 
OF THE REGION. THUS THE RISK OF LOCALIZED FLOODING HAS DIMINISHED. 


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 11:42 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 11:42 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1142 AM CDT FRI JUL 16 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS A LOW PRESSURE CENTER OVER THE EASTERN
OKLAHOMA/KANSAS STATE LINE...WITH A FRONT STRETCHING SOUTHEAST
ACROSS ARKANSAS INTO NORTH CENTRAL MISSISSIPPI...AND THROUGH CENTRAL
ALABAMA AND SOUTHERN GEORGIA. 12Z UPPER AIR ANALYSIS SHOWS A PRETTY
GOOD AMOUNT OF DIFLUENCE ACROSS THE ARKLAMISS REGION AT
250MB...ALONG WITH A NICE SOUTHWARD ADVANCING THERMAL TROUGH AT
500MB.

RADAR IS CURRENTLY SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING MAINLY EAST OF INTERSTATE 55 ALONG AND EAST OF A
CARROLTON TO KOKOMO LINE.

THE MAIN FOCUS OF CONCERN WILL BE LATER THIS AFTERNOON WHEN THE MCS
CURRENTLY OVER NORTHERN ARKANSAS MOVES INTO A MORE UNSTABLE AIRMASS
OVER THE ARKLAMISS REGION WHERE DEW POINTS ARE CURRENTLY IN THE MID
TO UPPER 70S. THIS COUPLED WITH THE DIFLUENCE OCCURING AT 250 AND
COOLING TEMPERATURES AT 500MB WILL BE MORE THAN ENOUGH TO SUPPORT
THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG
DAMAGING WINDS. THE ENTIRE CWA IS CURRENTLY UNDER A SLIGHT RISK OF
SEVERE WEATHER THIS AFTERNOON WITH THE AREA ALONG AND NORTH OF
INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 55 UNDER A MODERATE
RISK FOR SEVERE WEATHER THIS AFTERNOON. WE WILL MAKE AN 18Z UPPER
AIR RELEASE TO BETTER ASSESS THE SITUATION.

CURRENT FORECAST PACKAGE LOOKS GOOD. THE ONLY CHANGES THAT WERE MADE
TO THE GRIDS WILL BE AN INCREASE IN POPS OVER THE NORTHERN AND
WESTERN ZONES. I HAVE ALSO MENTIONED A POSSIBILITY OF SEVERE STORMS
IN THESE AREAS.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

19/10
Hazardous weather outlook, Jul 16, 5:44 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
544 AM CDT FRI JUL 16 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171044-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
544 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

A STALLED FRONTAL BOUNDARY FROM CENTRAL ARKANSAS TO SOUTHEAST
MISSISSIPPI WILL SUPPORT SCATTERED THUNDERSTORMS
TODAY...ESPECIALLY TO THE SOUTHWEST OF A GRENADA TO MERIDIAN
LINE.  THE AIR WILL BECOME VERY UNSTABLE LATER TODAY...AND STORMS
COULD BRIEFLY BECOME SEVERE WITH WIND GUSTS UP TO 60 MPH AND HAIL
TO THE SIZE OF QUARTERS. IT IS POSSIBLE THAT STORMS THIS MORNING
WILL ORGANIZE INTO A THUNDERSTORM COMPLEX OVER SOUTHERN PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON...AND THIS WOULD ENHANCE THE
POTENTIAL FOR SEVERE THUNDERSTORMS.

BY LATE THIS AFTERNOON AND EVENING...AN INCREASINGLY FAVORABLE
ENVIRONMENT FOR ORGANIZED THUNDERSTORM COMPLEXES WITH DAMAGING
WINDS WILL TAKE SHAPE. IT IS EXPECTED THAT ONE COMPLEX WILL
APPROACH THE OAK GROVE TO INDIANOLA AREA DURING THE LATE
AFTERNOON AND MOVE QUICKLY SOUTHEAST ACROSS MUCH OF THE OUTLOOK
AREA THIS EVENING. ANOTHER COMPLEX SHOULD DEVELOP LATE TONIGHT
AND FOLLOW A SIMILAR PATH.

PERSONS PLANNING OUTDOOR ACTIVITIES TODAY AND TONIGHT SHOULD BE
AWARE THAT STORMS MAY ERUPT AND ORGANIZE QUICKLY. STRONG
NORTHWEST FLOW AND VERY UNSTABLE AIR WILL PROMOTE RAPID MOVEMENT
OF STORM COMPLEXES TO THE SOUTH AND EAST.

...FLOODING...
A VERY MOIST AND UNSTABLE AIRMASS WILL BE FAVORABLE FOR
THUNDERSTORMS WITH VERY HEAVY RAIN TODAY AND TONIGHT. WHILE MOST
OF THE THUNDERSTORM ACTIVITY SHOULD BE
PROGRESSIVE...UNIDIRECTIONAL UPPER LEVEL WIND FIELDS WILL SUPPORT
STORMS MOVING REPEATEDLY OVER THE SAME LOCATION. LOCALIZED HOURLY
RAINFALL AMOUNTS OF TWO OR THREE INCHES WILL BE POSSIBLE AND
COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
THE ACTIVE WEATHER WILL CONTINUE SATURDAY AS THE STRONG COLD
FRONT PUSHES SLOWLY SOUTH ACROSS THE OUTLOOK AREA. ONCE
AGAIN...VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THE FRONT
WILL SUPPORT ORGANIZED THUNDERSTORM ACTIVITY AND POSSIBLE SEVERE
WEATHER. IN ADDITION...CONDITIONS WILL STILL BE FAVORABLE FOR
VERY HEAVY RAINFALL.

MUCH DRIER AIR WILL MOVE IN SATURDAY NIGHT BEHIND THE COLD FRONT.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...COULD BE NECESSARY AT ANY TIME FROM THIS AFTERNOON
THROUGH SATURDAY. ACTIVATION IS NOT ANTICIPATED FROM SUNDAY
THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 16, 8:20 AM CDT, 3 hours 37 minutes before
JANWRKLSR 0000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
820 AM CDT FRI JUL 16 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1730 PM     TSTM WND DMG     14 S-SW OF PHILADELPHIA 32.57N 89.11W
07/15/2004                   NESHOBA            MS   EMERGENCY MNGR

           POWER LINES DOWN TREES UPROOTED BY HIGHWINDS.
           POWER LINES DOWN IN TWO LOCATIONS CAUSING POWER OUTAGES
           FOR APPROXIMATELY 12-15 RESIDENTS.
           THREE TREES BLOCKING COUNTY ROADS, AND FLOODING WAS EXPERIENCED
           ON ONE ROAD.
Local storm report, Jul 16, 10:22 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 S BENTON              32.78N 90.26W
07/15/2004  1.00 INCH        YAZOO              MS   POST OFFICE

0430 PM     TSTM WND DMG     5 E FLORA               32.55N 90.23W
07/15/2004                   MADISON            MS   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG HIGHWAY 22 NEAR HIGHWAY 463

0430 PM     HAIL             FLORA                   32.55N 90.31W
07/15/2004  0.75 INCH        MADISON            MS   PUBLIC

0430 PM     HAIL             SATARTIA                32.67N 90.54W
07/15/2004  1.00 INCH        YAZOO              MS   PUBLIC

            DIME TO QUARTER SIZED HAIL FELL IN TOWN. A FEW SMALL
            DENTS WERE REPORTED ON A COUPLE OF CARS.

0509 PM     TSTM WND DMG     MERIDIAN                32.38N 88.71W
07/15/2004                   LAUDERDALE         MS   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN MERIDIAN. DEPUTY TRAPPED IN
            CAR BY FALLING DEBRIS ON 8TH STREEN ON TANGLE WOOD DRIVE.
            REPORTED BY NEWS MEDIA.

0615 PM     TSTM WND DMG     HEIDELBERG              31.89N 88.99W
07/15/2004                   JASPER             MS   LAW ENFORCEMENT

            ONE TREE DOWN IN THE COMMUNITY OF HEIDELBERG, REPORTED BY
            JASPER COUNTY SHERIFF DEPARTMENT.

0625 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
07/15/2004                   JONES              MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE CITY OF LAUREL REPORTED BY
            JONES COUNTY CIVIL DEFENSE.

0625 PM     HAIL             SANDERSVILLE            31.79N 89.04W
07/15/2004  1.00 INCH        JONES              MS   LAW ENFORCEMENT

0625 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
07/15/2004                   JONES              MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE CITY OF LAUREL, REPORTED BY
            JONES COUNTY CIVIL DEFENSE.

0635 PM     TSTM WND DMG     SANDERSVILLE            31.79N 89.04W
07/15/2004                   JONES              MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE SANDERSVILLE VICINITY REPORTED
            BY JONES COUNTY CIVIL DEFENCE.

0645 PM     TSTM WND DMG     LAUREL                  31.69N 89.14W
07/15/2004                   JONES              MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTY WIDE, REPORTED BY JONES COUNTY
            CIVIL DEFENSE.

&&

ENTREMONT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:39 PM CDTFlash Flood WarningJANIssaquena2 hr
Jul 16, 10:07 AM CDTSevere Thunderstorm WarningJANAttala, Holmes28 min
Jul 16, 11:03 AM CDTFlash Flood WarningJANGrenada2 hr
Jul 16, 11:13 AM CDTSevere Thunderstorm WarningJANNeshoba42 min
Jul 16, 11:34 AM CDTSevere Thunderstorm WarningJANMontgomery61 min
Jul 16, 11:40 AM CDTFlash Flood WarningJANMontgomery2 hr
Jul 16, 12:00 PM CDTSevere Thunderstorm WarningJANForrest45 min
Jul 16, 12:06 PM CDTSevere Thunderstorm WarningJANWebster44 min
Jul 16, 12:24 PM CDTSevere Thunderstorm WarningJANChoctaw46 min
Jul 16, 12:32 PM CDTSevere Thunderstorm WarningJANJasper43 min
Jul 16, 12:32 PM CDTSevere Thunderstorm WarningJANClarke68 min
Jul 16, 12:33 PM CDTSevere Thunderstorm WarningJANWinston47 min
Jul 16, 12:40 PM CDTSevere Thunderstorm WarningJANLamar30 min
Jul 16, 12:44 PM CDTSevere Thunderstorm WarningJANOktibbeha51 min
Jul 16, 2:14 PM CDTSevere Thunderstorm WarningJANCovington, Jones41 min
Jul 16, 2:54 PM CDTSevere Thunderstorm WarningJANJasper, Smith61 min
Jul 16, 3:01 PM CDTSevere Thunderstorm WarningJANRankin59 min
Jul 16, 3:46 PM CDTSevere Thunderstorm WarningJANSimpson44 min
Jul 16, 4:31 PM CDTSevere Thunderstorm WarningJANHinds44 min
Jul 16, 4:48 PM CDTSevere Thunderstorm WarningJANMadison47 min
Jul 16, 5:24 PM CDTSevere Thunderstorm WarningJANLamar61 min
Jul 16, 5:27 PM CDTSevere Thunderstorm WarningJANRankin58 min
Jul 16, 5:54 PM CDTSevere Thunderstorm WarningJANCopiah46 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.